Alert archive / North Dakota / Frost Advisories in 2014

Frost Advisory 2, NWS Bismarck, ND

May 20, 201416 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 20, 2014, 8:48 PM MDT for 16 counties in North Dakota. It took effect at May 21, 2014, 2:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 20, 2014, 8:48 PM MDT (02:48 UTC)
In effect from
May 21, 2014, 2:00 AM MDT
Expired
May 21, 2014, 7:00 AM MDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WWUS73 KBIS 210248
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT TUE MAY 20 2014

...FROST POSSIBLE IN WESTERN NORTH DAKOTA WEDNESDAY MORNING...

.COLD HIGH PRESSURE SETTLING OVER WESTERN NORTH DAKOTA TONIGHT
WILL RESULT IN CLEARING SKIES AND LIGHT WINDS. THIS WILL ALLOW
TEMPERATURES TO FALL INTO THE MID 30S EARLY WEDNESDAY MORNING FROM
CROSBY AND BOWBELLS...SOUTH THROUGH STANLEY...WATFORD CITY...
KILLDEER...BEULAH...DICKINSON...MOTT AND HETTINGER. OUTDOOR PLANTS
AND FLOWERS NEED TO BE COVERED OR BROUGHT INDOORS TO AVOID BEING
DAMAGED.

NDZ001-002-009-010-017>021-031>034-040>045-211100-
/O.NEW.KBIS.FR.Y.0002.140521T0800Z-140521T1300Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
948 PM CDT TUE MAY 20 2014 /848 PM MDT TUE MAY 20 2014/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 8 AM CDT
/7 AM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 8 AM
CDT /7 AM MDT/ WEDNESDAY. 

* TEMPERATURE...MIDDLE 30S WITH LIGHT WINDS AND CLEAR SKIES.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED IF NOT COVERED OR
  BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNPROTECTED.

&&

$$
TWH
3 follow-up statements
028 
WWUS73 KBIS 210839
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
339 AM CDT WED MAY 21 2014

...FROST ACROSS WESTERN NORTH DAKOTA THIS MORNING...

.COLD HIGH PRESSURE MOVING INTO THE STATE WILL ALLOW TEMPERATURES
TO FALL INTO THE LOWER TO MID 30S THIS WEDNESDAY MORNING OVER
WESTERN NORTH DAKOTA. OUTDOOR PLANTS AND FLOWERS NEED TO BE
COVERED OR BROUGHT INDOORS TO AVOID BEING DAMAGED.


NDZ001-002-009-010-017>021-031>034-040>045-211300-
/O.CON.KBIS.FR.Y.0002.000000T0000Z-140521T1300Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
339 AM CDT WED MAY 21 2014 /239 AM MDT WED MAY 21 2014/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...LOWER TO MIDDLE 30S.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED IF NOT COVERED OR 
  BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNPROTECTED.

&&

$$
683 
WWUS73 KBIS 211158
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT WED MAY 21 2014

...FROST ACROSS WESTERN NORTH DAKOTA THIS MORNING...

.AREAS OF FROST WITH TEMPERATURES IN THE LOWER TO MID 30S WILL
CONTINUE EARLY THIS MORNING ACROSS WESTERN NORTH DAKOTA. OUTDOOR
PLANTS AND FLOWERS NEED TO BE COVERED OR BROUGHT INDOORS TO AVOID
BEING DAMAGED.

NDZ001-002-009-010-017>021-031>034-040>045-211300-
/O.CON.KBIS.FR.Y.0002.000000T0000Z-140521T1300Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
658 AM CDT WED MAY 21 2014 /558 AM MDT WED MAY 21 2014/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...LOWER TO MIDDLE 30S.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED IF NOT COVERED OR 
  BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNPROTECTED.

&&

$$

AYD
342 
WWUS73 KBIS 211301
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
801 AM CDT WED MAY 21 2014

...THE FROST ADVISORY HAS EXPIRED...

.TEMPERATURES HAVE RISEN INTO THE 40S MOST AREAS IN THE WEST.
THEREFORE THE FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE.

NDZ001-002-009-010-017>021-031>034-040>045-211415-
/O.EXP.KBIS.FR.Y.0002.000000T0000Z-140521T1300Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
801 AM CDT WED MAY 21 2014 /701 AM MDT WED MAY 21 2014/

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES HAVE RISEN INTO THE 40S AND THE THREAT OF WIDESPREAD
FROST IS OVER.

$$

JV

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 20, 8:41 PM MDT, 7 minutes earlier.

Area forecast discussion, May 20, 8:41 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT TUE MAY 20 2014

.UPDATE...
ISSUED AT 941 PM CDT TUE MAY 20 2014

MAIN FORECAST ISSUE THIS EVENING WAS CLOUDS AND TEMPERATURES. WRAP
AROUND MOISTURE COVERING MOST OF WESTERN AND CENTRAL NORTH
DAKOTA...BUT MOISTURE CONTINUES TO DRY ON THE WESTERN FRINGE.
SURFACE HIGH PRESSURE OVER SASKATCHEWAN WILL SETTLE OVER NORTH
DAKOTA TONIGHT WITH LIGHT WINDS AND CLEARING SKIES EXPECTED OVER
MUCH OF THE WEST. UPSTREAM DEW POINTS ARE DROPPING INTO THE 30S
OVER NORTHEAST MONTANA AND SOUTHERN SASKATCHEWAN. FORECAST
TEMPERATURES WERE ACTUALLY ON THE COOL SIDE OF GUIDANCE...BUT
THERE WERE A FEW COLDER...ONE OF WHICH WAS THE ECMWFBC WHICH HAS
BEEN VERIFYING WELL LATELY. ALSO THE SETUP LOOKS NICE AND WERE
ONLY A DEGREE OR TWO FROM MENTIONING FROST ANYWAY. WITH THE AMOUNT
OF PLANTS SET OUT OVER THE WEEKEND...BETTER BE SAFE AND GIVE
PEOPLE A CHANCE TO BRING IN OR COVER TENDER VEGETATION. COLDEST
AREAS (MID 30S) LOOKS TO BE FROM CROBY...TIOGA...STANLEY DOWN TO
KILLDEER...BEULAH...DICKINSON AND HETTINGER.

ALSO MENTIONED A FEW SPRINKLES FROM MINOT TO BISMARCK AND EAST
THIS EVENING UNDER THE STRATO CUMULUS DECK.

UPDATE ISSUED AT 656 PM CDT TUE MAY 20 2014

CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE THIS EVENING. ONLY
ADJUSTMENTS WERE TO LOWER SKY COVER ACROSS THE FAR SOUTH WHERE
WRAP AROUND MOISTURE HAS YET TO ENCROACH UPON. WILL TAKE A CLOSER
LOOK AT OVERNIGHT LOWS WITH THE LATE EVENING UPDATE. SURFACE HIGH
WILL BE OVER WESTERN NORTH DAKOTA WITH CLEARING SKIES AND LIGHT
WINDS. LITTLE WORRIED ABOUT FROST BUT CURRENT FORECAST LOWS APPEAR
TO BE ON THE COLD SIDE OF AVAILABLE GUIDANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 257 PM CDT TUE MAY 20 2014

THE MAIN FORECAST ISSUE IN THE SHORT TERM IS TEMPERATURES.

EXPECT LINGERING SHOWERS IN THE NORTH THROUGH EARLY EVENING WITH
CLOUD COVER SPREADING ACROSS NORTHERN AND EASTERN AREAS OVERNIGHT.
THE COOLEST TEMPERATURES ARE EXPECTED ACROSS WESTERN NORTH
DAKOTA...DUE TO CLEARING SKIES AND THE PROXIMITY OF THE SURFACE HIGH
PRESSURE RIDGE.

CLOUDS WILL CLEAR OUT WEDNESDAY MORNING AS HIGH PRESSURE BUILDS INTO
THE STATE. EXPECT REBOUNDING TEMPERATURES ON WEDNESDAY...AS HIGH
PRESSURE MOVES EASTWARD AND SOUTHERLY WINDS RETURN TO WESTERN
PORTIONS OF THE FORECAST AREA. DRY CONDITIONS WILL PREVAIL WITH
HIGHS REACHING INTO THE MID 60S EAST TO LOWER 70S WEST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 257 PM CDT TUE MAY 20 2014

AN ACTIVE WEATHER PATTERN WITH ABOVE AVERAGE TEMPERATURES IS
FORECAST TO HIGHLIGHT THE EXTENDED.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A LARGE UPPER LEVEL LOW IS
PROGGED TO BE CUTOFF OVER CALIFORNIA/NEVADA WHICH WILL RESULT IN
SLIGHT SHORTWAVE RIDGING OVER NORTH DAKOTA AS THE MAIN BELT OF THE
WESTERLIES IS FAIRLY ZONAL ACROSS SOUTHERN CANADA. AT THE
SURFACE...A COOL HIGH PRESSURE SYSTEM OVER THE RED RIVER VALLEY
MOVES EASTWARD WITH RETURN SOUTHERLY FLOW OVER WESTERN NORTH DAKOTA.
THUS WILL HAVE CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS OVER
WESTERN NORTH DAKOTA WEDNESDAY NIGHT/THURSDAY.

FRIDAY THROUGH TUESDAY...THE AFOREMENTIONED CUTOFF LOW IS FORECAST
TO MOVE EASTWARD INTO THE 4-CORNERS AREA...THEN MERGE WITH THE MAIN
BELT OF THE WESTERLIES AS THE MAIN BELT DIGS INTO A TROUGH. THIS
WILL BRING A SERIES OF UPPER LEVEL ENERGY IMPULSES NORTHEASTWARD
ACROSS THE PLAINS INTO NORTH DAKOTA. THERE WILL BE CHANCES OF
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS OVER WESTERN AND
CENTRAL NORTH DAKOTA THROUGHOUT THIS PORTION OF THE LONG TERM
FORECAST PERIOD.

THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS APPEARS TO BE SATURDAY
THROUGH SUNDAY WHEN THE MODEL CONSENSUS IS FOR MORE SIGNIFICANT
UPPER LEVEL ENERGY TO REACH NORTH DAKOTA WITH AVAILABLE MOISTURE
MOVING NORTHWARD FROM THE GULF OF MEXICO. INSTABILITY AND INCREASED
SHEAR IS ALSO FORECAST TO BE ELEVATED DURING THIS TIME...SO THE
CHANCE FOR STRONGER STORMS THIS PERIOD IS NOTED...WITH DETAILS TO BE
CONSIDERED IN FUTURE FORECAST PACKAGES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 941 PM CDT TUE MAY 20 2014

VFR CONDITIONS EXPECTED AT KISN...KDIK AND KBIS THROUGH THE
FORECAST PERIOD. LOW VFR CEILINGS ARE EXPECTED DISSIPATE THIS
EVENING...WITH CLEARING SKIES OVERNIGHT AND ONLY SCATTERED CUMULUS
ON WEDNESDAY. AT KMOT...MVFR CEILINGS EARLY THIS EVENING WILL
SLOWLY LIFT AND DISSIPATE THROUGH THE EVENING. SCATTERED VFR
CLOUDS WILL BECOME A BROKEN LOW VFR CEILING BY TAF ISSUANCE AND
WILL LIKELY REMAIN LOW VFR THROUGH LATE THIS EVENING. COULD SEE A
BROKEN MVFR CEILING AT KMOT AND KJMS 10Z-16Z BEFORE LIFTING ABOVE
MVFR AROUND THE END OF THE TAF PERIOD. BREEZY NORTH TO NORTHWEST
FLOW TONIGHT. NORTHWEST FLOW AGAIN WEDNESDAY AT KMOT AND KJMS.
LIGHT AND VARIABLE AT KBIS AND BECOMING SOUTHEAST AT KDIK AND KISN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM CDT /2 AM MDT/ TO 8 AM CDT /7 AM MDT/
WEDNESDAY FOR NDZ001-002-009-010-017>021-031>034-040>045.

&&

UPDATE...TWH
SHORT TERM...AC
LONG TERM...JV
AVIATION...TWH
Hazardous weather outlook, May 20, 5:58 PM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT TUE MAY 20 2014

NDZ004-012-220000-
BOTTINEAU-MCHENRY-
658 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT.

A FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE...
BANTRY...AND TOWNER...AND FOR THE WILLOW CREEK NEAR WILLOW CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051-
220000-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
658 PM CDT TUE MAY 20 2014 /558 PM MDT TUE MAY 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE SOUTHWEST
WEDNESDAY NIGHT...AND OVER THE WESTERN THIRD OF THE STATE ON
THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT
THROUGH MONDAY ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

TWH

Nearby

Frost Advisories in North Dakota, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.